Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 14, 2023, 8:23 PM CDT for Marion County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2023, 8:23 PM CDT (01:23 UTC)
- Expired
- May 14, 2023, 10:29 PM CDT
- In force
- 2 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 126 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
216
WGUS53 KLSX 150123
FFWLSX
ILC121-150400-
/O.NEW.KLSX.FF.W.0007.230515T0123Z-230515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
823 PM CDT Sun May 14 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northern Marion County in south central Illinois...
* Until 1100 PM CDT.
* At 823 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Salem, Odin, Kinmundy, Patoka, Omega, Fairman, Tonti, Alma, Vernon
and Brubaker.
This includes the following highways...
Interstate 57 in Illinois between exits 116 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3882 8884 3871 8876 3859 8883 3864 8914
3868 8914 3869 8914 3870 8914 3872 8914
3874 8914 3877 8914 3881 8914 3882 8914
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
BRC1 follow-up statement
838
WGUS73 KLSX 150329
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1029 PM CDT Sun May 14 2023
ILC121-150339-
/O.CAN.KLSX.FF.W.0007.000000T0000Z-230515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
1029 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING FOR NORTHERN MARION COUNTY IN SOUTH CENTRAL
ILLINOIS HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 3882 8884 3871 8876 3865 8880 3868 8914
3869 8914 3870 8914 3872 8914 3874 8914
3877 8914 3881 8914 3882 8914
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:01 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 14, 7:01 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 701 PM CDT Sun May 14 2023 .SHORT TERM... (Through Late Monday Night) Issued at 158 PM CDT Sun May 14 2023 Another active day of thunderstorms is expected across the region, with convective initiation already well underway across parts of southern, western, and central Missouri as of 12:30PM. Much like yesterday, the environment today remains unstable and weakly capped, with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and this number is likely to grow to between 2000 and 2500 J/kg as heating continues this afternoon. Meanwhile, mesoanalysis indicates that while there is ample instability and steep low-level lapse rates, mid-level lapse rates are rather marginal (5-6 C/km). Not only this, but wind shear continues to be only barely sufficient for updraft organization, with a slight reduction in effective bulk shear (20-25kt) from yesterday. As a result, convective modes are likely to be a mix of pulse type storms and clusters, with a few clusters potentially growing upscale into one or more bowing segments. With these storms, damaging wind gusts appear to be the primary hazard, with at least some potential for large hail as well. We also couldn't rule out the potential for a tornado or two, but very weak low level flow will make tornadogenesis difficult to achieve. Still, there are several lingering surface boundaries in the area, including a stalled warm front draped across northern Missouri and west-central Illinois, and the right storm motion and boundary orientation could provide just enough of a boost for a brief tornado. Overall though, this probability is low. While there is some uncertainty regarding how many storms will actually become severe, there will likely be numerous thunderstorms that develop throughout the area this afternoon and early evening. In addition to the potential for thunderstorm winds and hail, storms today are likely to feature heavy rain rates and will be moving rather slowly, introducing the potential for localized flash flooding. This would be most likely in urban areas, including Columbia, Jefferson City, and the St. Louis metro area if a stronger and more persistent storm moves directly overhead. Storms are expected to gradually sink southeastward throughout the late afternoon and early evening, and coverage is expected to diminish after roughly 8 PM. However, lingering showers may persist through the night in some areas, particularly across northeast and central Missouri where isentropic lift persists ahead of another approaching shortwave. Meanwhile, a slow moving cold front will sink south through the night, and by Monday morning this front is expected to stall somewhere across southern Missouri. This will usher in a cooler airmass and also likely a shield of low clouds that may persist for much of the day. As a result temperatures will be noticeably cooler in areas north of the boundary. In fact, some areas across northern Missouri and west-central Illinois may struggle to each 60 degrees, with below normal temperatures now expected along the I-70 corridor as well. Precipitation chances are also expected to be generally low for much of the area, although this will not be universal everywhere. Showers and perhaps a few thunderstorms may linger across northern Missouri through the morning, and additional showers and thunderstorms are likely to develop near the stalled frontal boundary across southern Missouri and southwest Illinois during the afternoon and evening. The latter activity will have at least some potential to become strong or severe, particularly across the Ozarks. Overnight Monday and into Tuesday Morning, a subtle shortwave is expected to move eastward through the area, bringing one last round of showers into the area. While timing and track uncertainties remain, confidence is increasing regarding the potential for widespread rain along and south of I-70 during this timeframe, with the potential for a few thunderstorms as well. Rain is expected to gradually diminish late in the day Tuesday, and temperatures are expected to remain below normal through the day thanks to persistent cloud cover and rain. BRC .LONG TERM... (Tuesday through Next Sunday) Issued at 158 PM CDT Sun May 14 2023 By late Tuesday, the last of the lingering showers are expected to exit the area to the east, and relatively dry northwest flow aloft will become established across the region. As a result, precipitation chances Wednesday and Thursday are expected to be quite low, with only a smattering of ensemble members suggesting the possibility for isolated showers. Meanwhile, temperatures Wednesday afternoon are expected to climb to near normal, and gradually warm to slightly above normal by Thursday as southerly low level flow resumes. All in all, the midweek period is likely to feature generally pleasant weather conditions in most areas. Forecast certainty decreases Friday as a cold front is set to move through the area. While confidence is high that this front will materialize, there is much less confidence regarding the potential for it to produce precipitation. While some deterministic guidance (more specifically the operational GFS) suggests at least some potential for widespread rain, this is not reflected in ensemble guidance which is much more pessimistic regarding the potential for rain. This is likely due to the poor quality of northward moisture return ahead of the front, which may be restricted by a persistent southern stream trough across the northern Gulf. In any case, precipitation chances will remain near ensemble means in the late- week timeframe, which is only around 20 to 30%. Otherwise, the main impact the cold front is likely to have is to reduce temperatures slightly, with a return to near or even slightly below normal temperatures likely over the weekend. BRC && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 646 PM CDT Sun May 14 2023 There are a multitude of weak surface boundaries across the region at this time supporting showers and thundestorms. Thunderstorms, scattered and in clusters will persist until around mid-evening then there should be an overall weakening trend and a trend to diminishing showers late evening and overnight. Outside of the showers and storms, there should also be a trend of lowering flight conditions late this evening and overnight, first to MVFR and then IFR as stratus becomes widespread. KUIN: MVFR flight conditions are expected to dominate the valid TAF period KCOU and KJEF: Thunderstorms immediately to the west could impact these terminals through around 02z or so. Stratus will settle into the area overnight with flight conditions lowering to MVFR and then IFR. KSTL/KSUS/KCPS: the main cluster of thunderstorms should exit the area by 01z with KCPS seeing the strongest storms in this time frame. Scattered showers and possibly an additional thunderstorm could move back into the area between 02z-05z. Stratus will move into the area overnight resulting in MVFR flight conditions and IFR on Monday morning. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:16 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 216 PM CDT Sun May 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 216 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this afternoon and early evening. A few of these storms may be strong to severe until 8PM with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday and Monday night across portions of the area. Another chance of thunderstorms exists across the area Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 19
In the hours before
Local storm report, May 14, 7:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 2 SE SAINT PAUL 38.83N 88.94W
05/14/2023 E1.25 INCH FAYETTE IL PUBLIC
&&Local storm report, May 14, 7:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM FLOOD 1 SSW SAINT LOUIS 38.63N 90.25W
05/14/2023 ST. LOUIS CITY MO FIRE DEPT/RESCUE
VEHICLE STRANDED/TRAPPED IN FLOOD WATER AT
S. VANDEVENTER AND CHOUTEAU.
&&
MRMLocal storm report, May 14, 7:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLOOD 2 SE SHREWSBURY 38.57N 90.30W
05/14/2023 ST. LOUIS CITY MO FIRE DEPT/RESCUE
WATER RESCUE AT THE 7700 BLOCK OF OLDE
ENGLISH ROAD.
&&
MRMLocal storm report, May 14, 7:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 2 NNE LEMAY 38.56N 90.27W
05/14/2023 ST. LOUIS CITY MO FIRE DEPT/RESCUE
VEHICLE STRANDED/TRAPPED IN FLOOD WATER.
&&
MRMLocal storm report, May 14, 7:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 2 E SHREWSBURY 38.58N 90.29W
05/14/2023 M4.00 INCH ST. LOUIS CITY MO PUBLIC
3-4 HOURS OF RAIN IN PRINCETON HEIGHTS, ST.
LOUIS CITY.
&&
MRMLocal storm report, May 14, 8:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY RAIN STAUNTON 39.01N 89.79W
05/14/2023 M2.70 INCH MACOUPIN IL PUBLIC
2.70 INCHES OF RAIN AND STILL RAINING.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:28 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 47 min |
| May 14, 7:32 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 28 min |
| May 14, 7:44 PM CDT | Areal Flood Advisory | LSX | Fayette, Montgomery | 32 min |
| May 14, 7:48 PM CDT | Areal Flood Advisory | LSX | Marion | 35 min |
| May 14, 7:53 PM CDT | Areal Flood Advisory | LSX | Macoupin | 3 hr |
| May 14, 8:16 PM CDT | Flash Flood Warning | LSX | Fayette, Montgomery | 2 hr |
| May 14, 9:09 PM CDT | Areal Flood Advisory | LSX | Bond, Fayette | 3 hr |
| May 14, 10:25 PM CDT | Areal Flood Warning | LSX | Montgomery | 6 hr |
| May 14, 10:29 PM CDT | Areal Flood Warning | LSX | Marion | 6 hr |
| May 14, 10:42 PM CDT | Areal Flood Warning | LSX | Macoupin | 6 hr |
| May 15, 2:07 PM CDT | Flood Watch | LSX | Bond, Clinton, Fayette, Madison, Marion, Monroe and 3 more | 16 hr |
| May 15, 3:26 PM CDT | River Flood Warning | LSX | Fayette | 15 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.